Alert archive / West Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 14, 1996, 5:21 PM EDT for Greenbrier County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 1996, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 14, 1996, 7:25 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 142121 FFWRNK WVC025-142325- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 521 PM EDT WED AUG 14 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 725 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST WEST VIRGINIA ...NORTHERN GREENBRIER COUNTY ...AT 520 PM DOPPLER RADAR IN BLACKSBURG INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO TRACK OVER THE SAME AREAS OF NORTHERN GREENBRIER COUNTY. RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAS FALLEN JUST NORTHWEST OF THE LEONARD VICINITY SINCE ABOUT 330 PM. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:45 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 14, 1:45 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT WED AUG 14 1996 RECOMMENDATIONS... NONE. DISCUSSION... SAT PIX SHWD THAT SOME CU HAD DEVLOP ACRS FA BUT STILL A PLEASANT AFTERNOON. SAT MOISTURE CHNL PIX CLRLY INDCTD THE DRY AIR ACRS CWA. KFCX 88D AT 1740Z HAD AN ISOLD TSHWR ARD CHO. EXPT MST OF CLDS AND ISLD SHWRS TO DISPD ARD SUNSET. UPR LVL TROF PRESISTS IN THE ERN U.S.. LOW PRES OVR LK MI MOVES EASTWARD TO THE ST LWRNCE RVR VALY BY 48HRS. FOR TNGT...HIGH PRES CONTRLS WX PROVIDING CLEAR TO PC SKIES WITH AREAS OF FOG. LOWS WL VARY FRM THE UPPER 50S TO MID 60S. PARTLY TO MSTLY SUNNY SKIES ON TAP FOR THU. CHC OF A LATE AFTERNOON THUNDERSTORM IN NW PRTN OF CWA. HPIGHS WL RNG FRM UPPER 70S TO THE UPPER 80S. ROA 60/86/62/88 0202 KK
In the hours before
Special weather statement, Aug 14, 5:06 PM EDT, 15 minutes before
WVZ045-142210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 507 PM EDT WED AUG 14 1996 ...PERSISTENT HEAVY RAIN OVER NORTHWEST GREENBRIER COUNTY... AT 5 PM DOPPLER RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS TRACKING ACROSS THE SAME AREAS OF NORTHWEST GREENBRIER COUNTY. DOPPLER RADAR WAS ESTIMATING AROUND 1.75 INCHES HAVE FALLEN NORTHWEST OF THE LEONARD AND CORDOVA AREAS SINCE ABOUT 330 PM. IF HEAVY RAIN CONTINUES TO FALL IN THIS AREA...A WARNING MAY NEED TO BE ISSUED. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUrNSET. JDS
Nearby
Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.